by Neil Bauman, Ph.D.
A concerned mother wrote:
I was just exploring your website for information regarding enalapril and healing loss. My son is on Enalapril and a Baby Aspirin each day. He is 3 years old and had a hearing screening at school yesterday. He passed with flying colors on the right and had no response to the test on the left. I am very concerned that there is a link between the ototoxicity of his medications and his hearing loss. Can you advise me about his situation?
I can’t speak specifically to your son’s situation. However, I can tell you that Enalapril can cause hearing loss, tinnitus, ataxia, dizziness and/or vertigo in some people. However, I don’t know how the Enalapril would affect a young child as opposed to an adult.
Also, Aspirin can (and does) cause hearing loss and tinnitus in people. Fortunately, typically, but not always, hearing returns and tinnitus goes away when you stop taking the Aspirin.
I find it a bit strange that one ear is “perfect” and the other one is “dead.” You would think that drugs would affect both ears more or less equally–although I know of a number of cases where only one ear was affected for whatever reason.
Therefore, although it is possible that these drugs are the culprits, with such limited information, I have no way of knowing for sure. At the same time, there is the possibility that neither of these drugs caused the problem and you need to look for an unrelated cause.
For example, have you had your son tested to see if he has enlarged vestibular aqueducts–Large Vestibular Aqueduct Syndrome (LVAS). I know of hundreds of kids with this condition. Interesting enough, a number of them have hearing loss in only one ear. Furthermore, often it isn’t detected until they are tested as was your son. It is at this point that the doctors look further to try to find a cause and discover the LVAS. This is just one of the things you might want his doctors to check out.
You can learn more about LVAS by reading my article, Large Vestibular Aqueduct Syndrome.